Opening the Donguibogam library...
Opening the Donguibogam library...

This content is a carefully translated version of traditional Korean medical records (Donguibogam) and its modern interpretations. While prepared by specialized medical translators, it is provided for informational purposes only. Please consult a qualified healthcare professional before making any health decisions.
Why are we experiencing this pain?
"Have you ever considered that the dietary supplement you have been diligently taking for better skin and vascular health might actually be damaging your liver? You have likely heard the name 'niacin' at least once. But did you know that this niacin, intended to benefit our bodies, can instead act as a fatal toxin to the liver?"

Dear patients, niacin is a form of vitamin B3 known to improve cholesterol levels and positively affect skin health and energy metabolism, leading many people to enjoy taking it as a 'skin vitamin' or 'vascular vitamin.' However, the fact that niacin can become toxic when taken in excess is also clearly explained by modern medicine. Just as Donguibogam emphasized the 'nature and flavor' and 'warm and cool' properties of medicinal herbs, modern medicine precisely demonstrates through which chemical pathways a specific nutrient is metabolized in our body, and at what concentrations it causes side effects. While being metabolized in the liver, niacin can cause a common side effect known as 'niacin flush.' This is a symptom where the face turns red and feels hot, which is temporary and not a cause for major concern. However, the problem lies in niacin hepatotoxicity, which appears when it is taken beyond that in excess. The liver in our body is like an enormous chemical plant that runs tirelessly, so when too much of a specific substance like niacin enters, every metabolic pathway becomes overloaded. The liver mobilizes several enzyme systems to detoxify niacin, but at high doses, intermediate metabolites accumulate to a degree that these enzymes cannot handle. Some of these metabolites directly damage hepatocytes or generate excessive reactive oxygen species, triggering oxidative stress in hepatocytes. This is just like pouring too much raw material into factory machinery all at once, causing the machines to break down and smoke. In particular, niacin can inhibit the function of mitochondria, which are responsible for energy production in hepatocytes. Mitochondria are essential organelles for hepatocytes to maintain normal function. When problems arise in these mitochondria, hepatocytes fail to generate energy properly and ultimately become damaged or die. Hepatocytes damaged in this way trigger inflammatory responses in our body, and this inflammation can attack surrounding hepatocytes again, creating a vicious cycle that worsens liver damage. Just as Donguibogam warned against the harms of pathological predominance, modern medicine also warns that niacin can disrupt the balance of human metabolic pathways, place an excessive burden on the vital zang-fu organ that is the liver, and ultimately act as a toxin. Those who have pre-existing liver disease, consume alcohol frequently, or are taking other medications must be exceptionally careful, as their risk of niacin hepatotoxicity can be even greater. If you notice unusual fatigue, nausea, dark urine, jaundice where the skin turns yellow, severe pruritus, or right upper quadrant pain, you must visit a clinic or hospital without delay. Dietary supplements are just like medicine; they must never be taken excessively without care.

2 steps you can take right now
All supplements, including niacin, should be taken after considering your physical condition and interactions with other medications you are taking. Do not make assumptions on your own; be sure to consult your primary care doctor or pharmacist to determine the appropriate dose for you, and let go of the idea that taking more is unconditionally better. You must be especially cautious if you have liver disease or drink alcohol.
If you are taking niacin, listen attentively to unfamiliar bodily signals, such as indigestion, fatigue, pruritus, or changes in urine color. It is advisable to check your liver function levels through a blood test once every 6 months to a year, and avoiding alcohol, which can burden the liver, is a wise choice while taking niacin.

ε‘θ₯δΉη¨, εΏ ε ε―©ε Άζ°£ε³δΉεθ, ζΊ«ζΆΌδΉεζ£, ηΆεΎι¨θθη¨, εη‘εεδΉεΌη£. ε¦εθͺ€η¨, εζζ―θ₯.
In general, when using medicine, one must first examine whether its nature and flavor are thick or thin, and whether its warmth and coolness lean to excess or maintain balance. Only after that should it be used according to the symptoms so that there is no harm from pathological predominance. If used incorrectly without doing so, it instead becomes a poison.
We analyze Heo Jun's 'Donguibogam', a UNESCO Memory of the World, using modern data science and AI. Our goal is to reinterpret the wisdom of traditional medicine hidden in ancient texts to suit the lifestyles of busy modern people and deliver it in an easy-to-understand way.
Caution (Disclaimer): This content is for providing health information based on historical literature and cannot replace medical diagnosis and treatment. If you have any health problems, please consult a specialist (doctor/oriental medical doctor).